Virginia, 2017High Wind in Virginia, December 14, 2017
December 14, 2017 · NWS RNK · 1 event in 1 county or zone
A strong cold front crossed the region during the early morning hours of December 14th. An associated strong pressure gradient and cold air advection help generate damaging wind gusts across the higher peaks of the Grayson Highlands in southwest Virginia.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong cold front crossed the region during the early morning hours of December 14th. An associated strong pressure gradient and cold air advection help generate damaging wind gusts across the higher peaks of the Grayson Highlands in southwest Virginia. Trees were reported blown down in the community of Independence, near Elk Creek and also at Mouth of Wilson.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Dec 14, 5:45 AM EST, 16 minutes earlier.
Area forecast discussion, Dec 14, 5:45 AM EST, 16 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
545 AM EST Thu Dec 14 2017
.SYNOPSIS...
A low pressure system sliding by to our north will bring strong
gusty winds to the Appalachians and central mid Atlantic region,
along with upslope snow showers for the higher elevations west
of the Blue Ridge. High pressure will then build over the
eastern part of the country and bring us fair weather with a
warming trend as we head into the weekend. A low pressure system
will then move out of the lower Mississippi valley late in the
weekend and bring a chance of rain to the forecast for Sunday.
&&
.NEAR TERM /THROUGH TONIGHT/...
As of 220 AM EST Thursday...
Clipper type low pressure system will slide by to our north
early this morning. The low level wind field associated with
this system is quite robust and looks like it will peak just
before daybreak, about the time cold air advection becomes
established and helps force higher momentum air from the
hilltops to the lower elevations. This will result in strong
gusty winds primarily at the higher elevations along and west of
the Blue Ridge through early this morning where a wind advisory
is in effect until Noon. A high wind warning is in effect from
the mountains of NC into the Grayson highlands of VA where gusts
to 60 MPH have been common. The wind field will gradually
slacken and the high wind threat will diminish by Noontime.
The brisk wind flow will also result in upslope clouds and snow
showers west of the Ridge. Some of the higher elevations may
pick up a fresh coating of snow with a couple of inches possible
for western Greenbrier county. This will combine with the wind
to create some areas of blowing snow early this morning. Moisture
abates after daybreak with just some lingering flurries late
this morning. Much quieter east of the Ridge with generally
fair and blustery conditions for today. High temperatures today
will generally be in the middle 40s east to low/mid 30s west.
High pressure will settle over the region tonight with quiet
weather expected, though there appears to be enough moisture to
keep some cloudiness around especially west of the Ridge. This
will keep temperatures tonight from reaching their full
potential. Lows tonight will be in the middle 20s east to
teens/lower 20s west, though if cloud cover is less than
expected these temperatures may be adjusted downward.
&&
.SHORT TERM /FRIDAY THROUGH SATURDAY NIGHT/...
As of 245 AM EST Thursday...
Split flow Friday will feature passage of northern/southern
stream energy. These features are forecast to remain out of
phase with deeper moisture remaining to the east Friday with a
surface wave developing offshore, while just ahead of the
northern shortwave trough. Guidance showing lots of mid/high
clouds from Friday but with little precip. Forecast will reflect
spotty upslope snow showers and flurries far northwest sections
Friday night, but only 20ish pop for now given lack of moisture
with this system. MOS is cooler than normal Friday given
progged clouds for much of the day which should hold the
mountains in the 30s and low 40s east.
Fast west/northwest flow to continue behind this system into the
weekend with slowly building heights by Saturday as the 850 mb cold
pool starts to lift out. This warm advection wont deepen enough to
be realized at the surface until Saturday afternoon with
sunshine helping to push highs into the 40s to perhaps around 50
southeast. Some increase in high clouds possible Saturday night
but likely thin enough to still allow lows to reach the 20s to
around 30.
&&
.LONG TERM /SUNDAY THROUGH WEDNESDAY/...
As of 324 PM EST Wednesday...
Warming trend will continue late in the weekend into early next week
as weak southeast ridging keeps a more zonal trajectory in place
until Wednesday when a passing trough aloft digs back into the
region. However with the warm advection will see moisture return
perhaps by late Sunday but moreso Sunday night into early Monday
with a residual upper low ejecting northeast across the Gulf states.
Appears much of this precip would be light and mostly liquid given
westerly flow and well above freezing 850 mb temps. Models then
diverge on whether or not this feature helps develop a weak low
offshore, aided by yet another shortwave headed out of the
southwest states, or things remain more progressive and drier
into Tuesday. Given somewhat wetter trends will continue chance
pops Sunday afternoon into Monday while leaving in low pops
northwest Monday night/Tuesday for showers ahead of the next
front and over the south per lingering shortwave energy. Drier
and colder air should follow the front for Wednesday as deeper
northwest flow kicks in. Otherwise looking at highs rebounding
to above normal Sunday-Tuesday and well into the 50s east for
early next week.
&&
.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 530 AM EST Thursday...
Primary weather concern this TAF period will be strong gusty
winds. Clipper type low pressure system will slide by to our
north early this morning. The low level wind field associated
with this system is quite robust and looks like it will peak
just before daybreak, about the time cold air advection becomes
established and helps force higher momentum air from the
hilltops to the lower elevations. This will result in
west/northwest wind gusts of 30KT to 40KT for sites along and
west of the Blue Ridge before winds gradually subside through
early this afternoon.
The brisk wind flow will also result in upslope clouds and snow
showers west of the Ridge with KBLF and KLWB most likely to see
MVFR conditions before moisture abates during the morning.
Conditions east of the Ridge will be downslope and favorable for
VFR conditions. However, a weak low moving up the middle
Atlantic coast may throw enough forcing and moisture back to the
northwest to generate some sub VFR cig toward the end of the TAF
period.
Extended Discussion...
Other than an outside shot of MVFR/VFR ceilings and possible
upslope snow showers at Bluefield Friday night, VFR conditions
should prevail until Sunday night. A better shot exists for sub-
VFR conditions from a system system forecast to emanate from
the mid-Mississippi Valley Sunday night into Monday.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until noon EST today for VAZ007-009>014-016>020-
022>024.
High Wind Warning until noon EST today for VAZ015.
NC...High Wind Warning until noon EST today for NCZ001-002-018.
WV...Wind Advisory until noon EST today for WVZ042>044-507-508.
&&
SYNOPSIS...MBS
NEAR TERM...MBS
SHORT TERM...JH/PM
LONG TERM...JH
AVIATION...MBS/kkHazardous weather outlook, Dec 14, 2:41 AM EST, 3 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Blacksburg VA
241 AM EST Thu Dec 14 2017
NCZ003>006-019-020-VAZ032>035-043>047-058-059-151000-
Surry-Stokes-Rockingham-Caswell-Wilkes-Yadkin-Patrick-Franklin-
Bedford-Amherst-Henry-Pittsylvania-Campbell-Appomattox-Buckingham-
Halifax-Charlotte-
241 AM EST Thu Dec 14 2017
This Hazardous Weather Outlook is for north central North Carolina,
northwest North Carolina, central Virginia, south central Virginia,
southwest Virginia and west central Virginia.
.DAY ONE...Today and tonight.
The probability for widespread hazardous weather is low.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
NCZ001-002-018-VAZ015-151000-
Ashe-Alleghany NC-Watauga-Grayson-
241 AM EST Thu Dec 14 2017
...HIGH WIND WARNING IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for northwest North Carolina and
southwest Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
VAZ007-009>014-016>020-022>024-WVZ042>044-507-508-151000-
Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Carroll-Floyd-
Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge-Mercer-Summers-
Monroe-Eastern Greenbrier-Western Greenbrier-
241 AM EST Thu Dec 14 2017
...WIND ADVISORY IN EFFECT UNTIL NOON EST TODAY...
This Hazardous Weather Outlook is for southwest Virginia, west
central Virginia and southeast West Virginia.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Wind Advisory.
.DAYS TWO THROUGH SEVEN...Friday through Wednesday.
Hazardous weather is not expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
High Wind, Grayson
- When
- December 14, 6:01 AM EST to 7:30 AM EST
- Where
- Grayson forecast zone
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Very strong winds downed trees near Elk Creek, along White Oak Lane near Independence and also along York Ridge Road at Mouth of Wilson. Damage values are estimated.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in California, December 14 to 17, 201769 kt wind · 5 events
- Lake-Effect Snow and Winter Weather in Michigan, December 14 to 16, 20174 events
- Winter Weather in Rhode Island, December 14, 20172 events
- High Wind in Utah, December 14, 201763 kt wind · 1 event
- High Wind in Oregon, December 14, 201767 kt wind · 1 event
- High Wind in Washington, December 14, 201767 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 731532.